CSN Login
Members Online: 15

Darn Side Effects

cph1127's picture
cph1127
Posts: 51
Joined: Jun 2011

Good Morning Everyone

Well I completed my eight day of radiation yesterday. Only 20 left and I am wondering and scared to death what my vagina is going to look like at the end. On day 7 I went to the restroom at work and thought I would pass out. The burning was terrible. I had some good ole vaseline so I put that on and it took care of the problem. Went to my treatment and told my doctor and he gave me some creams to use. He warned me to make sure it was not on when I took my next treatment. He gave me, Aquaphor which I have seen on here alot and he also gave me Carrington Moisture Barrier Cream with Zinc. The zinc cream is great and it stays on.

Yesterday morning I got up and had some pain in my right hip. It was gone by the time I went to work. Last night I woke up with pain in both hips. I had to take a pain pill to get back to sleep. When I woke this morning it was back. I walked it off but it took about 2 hours for it to go alway with the help of some tyonol.

So this pain in my hips.....what is going on with that? I have read on other post that some have problems but I thought it was later on. Is there anything that I can to do to prevent this from happening or is it something that I will have to start taking pain meds for again?

mp327's picture
mp327
Posts: 2889
Joined: Jan 2010

I'm sorry that your side effects are already kicking in. I had terrible burning with urination--that was the worst! Your doctor is right--make sure there are no traces of the creams on your skin prior to treatment. As for the hip pain, mine didn't start until after treatment ended. It is a common side effect. I would suggest lots of stretching to keep things loosened up. If you are able to get in a little walking every day, that may help, but don't do it if it's too painful. Be sure to mention this pain to your rad onc.

z's picture
z
Posts: 1249
Joined: May 2009

Hello, I agree with Martha, about the burning while urinating. I know that if you drink plenty of water it should dilute the urine. Also, if you use a sport squirt bottle with water and apply this while urinating that should help too. I know it burns and hurts, I remember. I was fortunate that I didn't have to work, and if it gets too bad you could hop in the tub. As for the hip pain, I too had that after tx and like Martha said if you walk and stretch that should help. Of course, tell the dr of all your side effects and he should tell you what to do next. Keep us posted. Lori

Angela_K
Posts: 374
Joined: Jan 2011

My hips and lower back began aching the last week of and following treatment and remain a little tight in the mornings. I, too, recommend a stretch routine of some sort. There's a lot out there on-line ~~ whether it be Yoga or Pilates focused, or whatever. I found this one for you that might be a good one to start with? Personally, I practice Pilates . . .but I was a fan long before diagnosis. You'll find something that suits you, too!!

http://www.fitsugar.com/Stretch-Those-Tight-Hips-Lower-Back-409369

Angela

suzynanny
Posts: 36
Joined: Jun 2011

no hip pain here but my back hurts and the burning while urinating is horrible.

CRMan
Posts: 9
Joined: Apr 2011

Hi...A few things that worked for me during my radiation treatment was applying tea on the burn area then aloa vera ( I am lucky to live in a area where aloe vera grows everywhere) Also I can't remember the name but the ointment that stops diaper rash, that really helped)Urinating...well I had to drink 8 litres of water a day so the pain never did really stop until after my treatments were over. Good luck to you.

Captain11
Posts: 88
Joined: Apr 2011

Hi, the others are right about the stretching, if it is not too painful. I had problems with the stretching and my balance, so , now I am stuck with a slow recovery for the stiff hips. I had more and additional chemo, so my side effects will be different from yours. I had no urinary burning, however, my butt burned all the time. It felt like I was literally making a new butthole. Use the aqauaphor, Vitamin A&D cream, pure aloe (from the plant... you can get it at the supermarket and apply the fresh juice to the area. It is cool and very soothing), Desitin baby ointment, Vitamin E cream, Vaseline, Tucks pads (to cleanse the butt) and alcohol-free baby wipes. I have all that stuff right by the toilet... Some of the stuff works one day, then the next it burns. So, try all that stuff. Also, use the sitz bath. You can put a bit of epsom salts in with the warm water and soak in it. Also take a warm bath with either epsom salts or baking soda. Definitely do not wipe the area but pat it dry with the wipes. Use a peri bottle to squirt your front after urinating. Drink plenty of water. If you drink juice, water it down at least 2 parts water to 1 part juice. There is also a product on the market that is a waterless shampoo/body cleanser. I used that for a while to clean the area. It worked for me. I don't recall the name of it though. Also, check with your pharmacist... sometimes they have ideas of which drugs/lotions will help and how they interact with each other. Hey, God bless you for still working... I started my FMLA the day I started my treatments. I figured, I have enough to do to stay focused on healing. If it gets too much for you, if possible, take the time off work and heal. Also, please don't drive if you are on pain meds. I wish the best for you. Keep the faith. Stay happy. Laugh. Keep us posted. Hope this helped. God bless.

sandysp's picture
sandysp
Posts: 782
Joined: May 2011

My surgeon (for removal of benign ovarian cysts) said no stretching (chi gong or tai chi which is my choice - post pilates:-) for one more week. He said five weeks to begin with. But I tried it anyway and just contributed to my pain issues yesterday. So I have to wait just another week and learn to listen to my doctor. He said I can take walks and I enjoyed that for a while until I became winded so easily which has been a recent phenomenon, evidently from the shot they gave me. Did they give you a shot for your platelets? That has caused me a lot of pain. It was done on Saturday. My doctor smiled and said it was "working."

I had eight days today also of radiation: I didn't realize we were twins! Today is a good day mostly because my doctors and nurses say I'm good. I'm also hydrated after a two hours on an IV (it wasn't a critical situation) but I'm happy to stay ahead of dehydration. Hydration is a huge challenge for us radiation twins. My tumor is at the opposite end of yours so I am not having the symptoms you describe yet and hopefully won't ever. I had Gelclair prescribed to me for the mouth sores a Monday and was told to swallow it because my throat was so coated and it hurt terribly to swallow. Which I did the first couple of treatments: what a miracle drug! Ask for it by name. This is not a paid commercial:-)

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network